Hi Guys, long time no posting here, although I do check in and read the posts from time to time. Well, here I am about 2 .5 years post TX and still SVR, generally I am in good health. Only thing is that since I finished TX my cholesterol and triglyceride counts have been very high. Prior to and all through tx my numbers were always in the mid range of normal.
I have heard other people have experienced this. I have also heard mention that some folk have developed Metabolic Syndrome post TX as well. In line with this I have high fasting blood sugar and have gained weight around my tum. Just wondering if there are any other SVR'ers out there who are experiencing similar symptoms and if so what have they done to change things and have they been successful?
Hi there! I remember you, I guess we were txing at about the same time. I have also experienced some changes in lab values. My cholesterol and triglycerides are elevated, while they had always been low normal since before tx. I was told that, during HCV infection the liver inflammation interferes with normal fat digestion; after tx, the liver digests fat beter, hence the higher values after tx. I have been trying to decrease animal fats in my diet and taking Krill oil or another kind of fish oil with my daily vitamins. Haven't had the values rechecked yet but hoping this, plus an increase in exercise, will do the trick. I've also noticed a slight increase in my BP values so I'm keeping an eye on this as well. I'll be interested to hear what others share as well.
Congratulations on your sustained SVR!! Great news!'
hi ! read my post for after treatment 4 yrs and still cured.and now that you have menetioned it,im 48 yr old female and have always had great cholestrol.about 160-170...past 6 months out of nowhere its 263 ! then 260,then the lowest i could get it on my own,along with watching everything i ate even before was 250.so cardio dr put me on pravacol 40 mg 2x a day...please read my yesterdays post,and i hope someone can say they have experienced what i am 4 yrs after treatment still !! my blood pressure has always been low,and i have been on med for low BP for yrs,and that has remained the same,but w/meds its normal.best of luck ! check out my yesterday post.........
I was dx insulin resistant post-tx. Started taking an insulin sensitizer (Metformin) and within 6 months I'd lost the 40 lb I'd never been able to drop no matter how much diet and exercise I'd done pre or post tx. My total cholesterol and LDL were OK but my HDL was way low, making the ratio bad. I now take a minimum dose statin (20 mg simvastatin before bed) and everything seems to have normalized.
My situation is the same as yours my cholesterol and triglycerides are through the roof. The doctor insisted I start Lipitor at a very high dose compared to what I've seen others on.......I kept insisting I couldn't take it because of my liver but he was like honey at this point you really have no choice. Now it's back to watching LFTs again.
My BP was always historically very low and at the check up he prescribed the lipitor it was 180/110.....so I figured he probably was right. Now it's down to 110/80 so I guess it is helping somehow.
Hi epiphiny... I finished TX 2 years ago so I wasn't far behind you. My post-treatment cholesterol and fasting BS results have been high since finishing TX too. I'm having them rechecked tomorrow so I'll let you know what I find. The last time I had them checked (6 mos ago) my cholesterol was high for the first time in my life (pre-treatment my cholesterol numbers were always so good that my docs were grinning about it) and my fasting BS was high for the first time also (pre-diabetes). My fasting BS numbers had been gradually increasing over the past few years but it is now tipped over the edge...so I can't really blame that on treatment (since it was already trending that way). The cholesterol, well, since I've always been strict with my diet, there's no reason for it to be high from a diet standpoint.
Hepatology. 2009 Oct;50(4):1030-7.
Hepatitis C virus infection and its clearance alter circulating lipids: implications for long time follow up
Gastrointestinal Unit, Massachusetts General Hospital, Boston, MA 02114, USA.
Hepatitis C associated hypolipidemia has been demonstrated in studies from Europe and Africa. In two linked studies, we evaluated the relationship between hepatitis C infection and treatment with lipid levels in an American cohort and determined the frequency of clinically significant posttreatment hyperlipidemia. First, a case-control analysis of patients with and without hepatitis C was performed. The HCV Group consisted of 179 infected patients. The Uninfected Control Group consisted of 180 age-matched controls. Fasting cholesterol, low density lipoprotein (LDL), high density lipoprotein and triglycerides were compared. Next was a retrospective cohort study (Treated Hepatitis C Group) of 87 treated hepatitis C patients with lipid data before and after therapy was performed. In the case-control analysis, the HCV Group had significantly lower LDL and cholesterol than the Uninfected Control Group. In the retrospective cohort, patients in the Treated Hepatitis C Group who achieved viral clearance had increased LDL and cholesterol from baseline compared to patients without viral clearance. These results persisted when adjusted for age, sex, and genotype. 13% of patients with viral clearance had increased LDL and 33% experienced increases in cholesterol to levels warranting lipid lowering therapy. CONCLUSION: Hepatitis C is associated with decreased cholesterol and LDL levels. This hypolipidemia resolves with successful hepatitis C treatment but persists in nonresponders. A significant portion of successfully treated patients experience LDL and cholesterol rebound to levels associated with increased coronary disease risk. Lipids should be carefully monitored in persons receiving antiviral therapy.
I always had very low cholesterol - in the mid 90's.
After I cleared HCV it got higher but I am fortunately still well within limits - in fact I was a little under last lab at 117. I have been in the 140's and 150's on occasion and that was never the case while I was infected.
I have seen a lot of people who looked great, lipid-wise, until they became SVR and then things changed significantly.
Thanks so much for the article, just what I need to show my poor ill-informed GP who just looks at me blankly when I say that my raised counts are in part due to my SVR. She refuses to accept that I could be a possible candidate for any metabolic disorder especially due to treatment and has suggested that I might be neurotic or obsessed! I believe when we have fought as hard as we have to improve our health it is difficult to not be concerned especially when those tests were so normal prior to tx.
I guess you can't make an omelet without breaking a few eggs and the fact of the matter is that the test results are actually high and I now have to manage them. I guess I thought that once I achieved SVR everything would be OK, which was really just magical thinking, and the constant effort to improve one's health must go on!
Thanks for all the responses, I think it's important other folks know what can occur post treatment - let's face it, pots tx is a fairly poorly documented experience as until recently there weren't as many SVRers around and often those that do clear the virus go on to lead their lives and don't spend much times haunting these boards like we used to!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.